No Codeine for Kids

Pain relief for kids undergoing surgery should not include codeine says FDA

/ Author:  / Reviewed by: Joseph V. Madia, MD

(RxWiki News) Children undergoing surgery to remove their tonsils or adenoids should not receive codeine afterward, says the FDA. The agency has issued a warning about codeine for kids.

The US Food and Drug Administration already issued a safety announcement regarding codeine use in children last August. Now the agency has updated that announcement with more information.

The agency is adding a warning to products with codeine that advises healthcare providers to not give the product to children for pain relief after certain surgeries.

Some children with underlying breathing problems experienced severe side effects, including death, from codeine after surgery for sleep apnea.

"Children shouldn't receive codeine after surgery."

A common surgery to treat obstructive sleep apnea in children is a tonsillectomy or adenoidectomy. In the first surgery, a child's tonsils are removed.

In the second, their adenoids are removed. Adenoids are tissues in the back of the throat that can contribute to obstructive sleep apnea when they are swollen.

Previously, codeine has been given to children for pain relief after having a tonsillectomy or adenoidectomy. However, the FDA is recommending that practice be stopped.

Some children are "ultra-rapid metabolizers." This means their body may convert the codeine into morphine in the liver very quickly.

This faster metabolizing can lead to much higher amounts of morphine in the child's blood. Too much morphine in the blood can make breathing difficult. It can lead to death or other serious side effects from morphine overdose.

Between 1969 and May of 2012, the FDA found 10 deaths and three overdoses associated with codeine, including several children recovering from surgery.

Only about 1 to 7 people out of every 100 are likely to be ultra-rapid metabolizers. However, the number could be as high as 28 individuals out of 100 among certain ethnic groups.

Therefore, the "FDA strongly recommends against the use of codeine to manage pain in children after a tonsillectomy and/or adenoidectomy," the safety announcement stated. "The agency asks healthcare professionals to use an alternate pain reliever."

The FDA also recommended that parents should specifically request a different pain medication if their children is prescribed codeine.

If a child does receive codeine, the parents and caregivers should watch the child closely for signs of a possible morphine overdose.

These symptoms include the following:

  • Unusual sleepiness, such as being difficult to wake up
  • Disorientation or confusion
  • Labored or noisy breathing, such as breathing shallowly with a "sighing" pattern of breathing or deep breaths separated by abnormally long pauses
  • Blueness on the lips or around the mouth

If a parent or caregiver sees any of these symptoms in a child taking codeine, they should call 911 or take the child to the emergency room right away.

The FDA safety announcement was published February 20.

Reviewed by: 
Review Date: 
February 23, 2013
Last Updated:
August 16, 2013